Oregon, 2004

High Wind in Oregon, January 29 to 30, 2004

January 29 to 30, 2004 · NWS PQR · 4 events in 4 counties and zones

A strong Pacific low pressure system brought high winds to Northwest Oregon. Along the coast, Garibaldi reported sustained winds of 53 mph with gusts to 70 mph, Newport Jetty gusts to 62 mph, Cannon Beach gusts to 64 mph, Newport Jetty gusts to 62 mph, Newport Airport gusts to 53 mph, and Florence gusts to 50 mph.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A strong Pacific low pressure system brought high winds to Northwest Oregon. Along the coast, Garibaldi reported sustained winds of 53 mph with gusts to 70 mph, Newport Jetty gusts to 62 mph, Cannon Beach gusts to 64 mph, Newport Jetty gusts to 62 mph, Newport Airport gusts to 53 mph, and Florence gusts to 50 mph. Numerous reports were received of downed tree limbs and trees in the Central Willamette Valley, resulting in power outages for 16,000 customers, as well as reports of damaged cars and homes in the Salem area. Laurel Mountain in the Coast Range reported a wind gust to 86 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Jan 28, 8:30 PM PST, 5 hours 30 minutes earlier.

Area forecast discussion, Jan 28, 8:30 PM PST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
830 PM PST WED JAN 28 2004

.SYNOPSIS...STRONG MOIST WESTERLY FLOW WILL CONTINUE TO STREAM OVER
THE FORECAST TONIGHT AND THURSDAY BRINGING ABUNDANT RAINFALL TO THE
AREA AND SNOW TO THE HIGHER CASCADES. THE ASSOCIATED COLD FRONT WILL
FINALLY SWING ONSHORE THURSDAY NIGHT AND FRIDAY CHANGING THE RAIN
TO SHOWERS AND DRAMATICALLY LOWERING THE SNOW LEVELS. STRONG WINDS
ARE POSSIBLE ON THE COAST THURSDAY AFTERNOON AND THURSDAY NIGHT AHEAD
OF THE FRONT. SHARP RISES STILL LOOK LIKELY ON RIVERS AND STREAMS
DRAINING THE COAST RANGE...WITH POSSIBLE FLOODING. ADDITIONAL SYSTEMS
ARE EXPECTED SATURDAY AND LATE IN THE WEEKEND...WITH RATHER LOW SNOW
LEVELS.
&&

.DISCUSSION...
.SHORT TERM...AFTER PRETTY GOOD RAINFALL ON THE WEST EXPOSURES TODAY
...ESPECIALLY IN THE COAST RANGE...AND WITH RAIN SHADOWING IN THE
VALLEYS...THE RADAR HAS REALLY LIT UP THIS EVENING AS THE OVERRUNNING
ASSOCIATED WITH THE TRIPLE POINT OCCLUDED FRONT OFF THE COAST
APPROACHES. THE TRIPLE POINT HAS CROSSED 130W AND THE MODELS SAY IT
SHOULD COME ONSHORE LATE TONIGHT AFTER MIDNIGHT. RAIN SHOULD BE
PRETTY HEAVY ESPECIALLY IN OROGRAPHICALLY FAVORED AREAS OVERNIGHT.
SNOW LEVELS ARE TRYING TO CLIMB BUT MAY NOT DO MUCH UNTIL THIS TRIPLE
POINT FEATURE PASSES. HEAVIEST SNOW WILL BE AT THE SKI
RESORTS...PASSES SHOULD MOSTLY BE RAIN OR LOCALLY MIXED WITH SNOW.
SNOW ON THURSDAY SHOULD MAINLY BE THE UPPER PARTS OF THE SKI
RESORTS...WITH THE SNOW LEVEL CLIMBING TO 6000 OR 6500 FEET.

NEXT UPSTREAM FEATURE IS THE TROUGH OUT NEAR 150W THAT IS
DIGGING/AMPLIFYING...AND WHOSE COLD FRONT SWINGS ONSHORE THURSDAY
NIGHT AND THROUGH THE FORECAST AREA FRIDAY MORNING. THE HIGH WIND
WATCH FOR THURSDAY AFTERNOON AND NIGHT STILL LOOKS GOOD AHEAD OF THE
FRONT. THE FRONT LOOKS TO BE VERY STRONG AND WILL HAVE HEAVY RAIN. OF
SOME CONCERN IS THE POSSIBILITY THE RAIN BAND MAY LIFT A BIT NORTH
THURSDAY AS THIS FEATURE APPROACHES PER THE GFS...BUT THE NGM AND ETA
ARE NOT AS AGGRESSIVE WITH THIS AND KEEP PRETTY HEAVY RAIN FARTHER
SOUTH INTO OUR AREA. WILL STAY CLOSER TO THE ETA/NGM IDEA AND WAIT
FOR SATELLITE CONFIRMATION OF ANY TRENDS. CURRENT FLOOD WATCH STILL
LOOKS REASONABLE.

SNOW LEVELS DROP DRAMATICALLY FRIDAY BEHIND THE FRONT TO 1500
OR 2000 FEET. THIS FRONT HAS SOME OF THE CHARACTERISTICS OF THE NOV
18 OR 19 FRONT THAT BROUGHT SNOW TO PORTLAND AS STRONG COLD ADVECTION
AND HEAVY PRECIPITATION RATES DROVE THE SNOW LEVEL LOWER THAN
EXPECTED FROM MELTING SNOW ALOFT...SO WILL NEED TO WATCH THIS AS WE
GET CLOSER. WILL ALSO NEED TO FOLLOW CLOSELY FOR POSSIBLE SNOW
ACCUMULATIONS IN THE COAST RANGE FRIDAY. DECENT SHOWER ACTIVITY
FRIDAY AND FRIDAY NIGHT FOR SOME ACCUMULATING SNOW AGAIN IN THE
CASCADES.

A NEGATIVE TILT SYSTEM APPROACHES AND SPREADS PRECIPITATION IN FROM
THE NORTHWEST SATURDAY. THIS SYSTEM WILL HAVE LOW SNOW LEVELS WITH IT
ESPECIALLY IN LIGHT OF OFFSHORE FLOW AHEAD OF IT. TOLLESON

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
LIKE YESTERDAY, THE FORECAST UPPER FLOW PATTERN FROM THE LATEST GFS
MODEL RUNS ANTICIPATE A TRANSITION TO A HIGHER AMPLITUDE FLOW IN THE
EXTENDED PERIOD. THE DETERMINISTIC GFS AND ENSEMBLE SUGGEST A MEAN
RIDGE IS LIKELY SET UP SOMEWHERE NEAR 130W WITH THE RESULT THAT
INCOMING SYSTEMS WILL SLOW DOWN AND WEAKEN OR BE DIVERTED TO THE
SOUTH. THIS WOULD TEND TOWARD DRIER WEATHER FOR OUR AREA. HOWEVER,
UNCERTAINTY IN THE DETAILS PRECLUDES A COMPLETELY DRY FORECAST FOR
MONDAY THROUGH WEDNESDAY BUT I AM CONFIDENT THE FREQUENCY AND AMOUNT
OF RAINFALL WILL DIMINISH. SALTENBERGER
&&

.PRELIMINARY POINT POPS
AST ++++97 PDX ++++95  SLE ++++95  EUG ++++95
&&

.PQR WATCHES/WARNINGS/ADVISORIES...

.WA/OR...WINTER STORM WARNING CASCADES TONIGHT AND THU.
.WA/OR...GALE WARNING CAPE SHOALWATER TO FLORENCE THU AND THU NIGHT.
.WA/OR...HIGH WIND WATCH COAST FOR THURSDAY AFTERNOON AND EVENING.
Hazardous weather outlook, Jan 28, 5:37 AM PST, 20 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
537 AM PST WED JAN 28 2004

ORZ011-013-WAZ019-291400-
CASCADES IN LANE COUNTY-NORTHERN OREGON CASCADES-
SOUTH WASHINGTON CASCADES-
537 AM PST WED JAN 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CASCADES OF SOUTHWEST
WASHINGTON AND NORTHWEST OREGON.

.DAY ONE...TODAY

WINTER STORM WARNINGS ARE IN EFFECT TODAY FOR 8 TO 15 INCHES OF NEW
SNOW ABOVE 4000 TO 5000 FEET.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WINTER STORM WARNINGS CONTINUE THURSDAY FOR AN ADDITIONAL 8 TO 14
INCHES OF SNOW ABOVE 6000 FEET.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF SNOW LIKELY WILL BE NEEDED TODAY AND FOR THE NEXT
FEW DAYS.

ORZ001-002-WAZ021-291400-
CENTRAL OREGON COAST-NORTH OREGON COAST-SOUTH WASHINGTON COAST-
537 AM PST WED JAN 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COAST OF SOUTHWEST
WASHINGTON AND NORTHWEST OREGON.

.DAY ONE...TODAY

GUSTY SOUTH WINDS TO 45 MPH ARE EXPECTED TODAY. HEAVY RAIN AT TIMES
WILL INITIATE SHARP RISES IN RIVER LEVELS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

GUSTY SOUTH WINDS TO 50 MPH ARE EXPECTED THURSDAY. HEAVY RAIN
THURSDAY AND THURSDAY NIGHT WILL RESULT IN SHARP RISES IN RIVER
LEVELS AND POSSIBLE FLOODING IN COASTAL RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF WIND AND RAIN LIKELY WILL BE NEEDED TODAY AND FOR
THE NEXT FEW DAYS.

ORZ003>010-012-WAZ020-022-023-039-040-291400-
CASCADE FOOTHILLS IN LANE COUNTY-
CENTRAL COAST RANGE OF WESTERN OREGON-CENTRAL WILLAMETTE VALLEY-
COAST RANGE OF NORTHWEST OREGON-GREATER PORTLAND METRO AREA-
GREATER VANCOUVER AREA-LOWER COLUMBIA-LOWER COLUMBIA AND I - 5
CORRIDOR IN COWLITZ COUNTY-NORTHERN OREGON CASCADE FOOTHILLS-
SOUTH WILLAMETTE VALLEY-SOUTH WASHINGTON CASCADE FOOTHILLS-
WESTERN COLUMBIA RIVER GORGE-WILLAPA HILLS-
537 AM PST WED JAN 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE INTERIOR OF SOUTHWEST
WASHINGTON AND NORTHWEST OREGON.

.DAY ONE...TODAY

LOCALLY HEAVY RAIN IS POSSIBLE TODAY WITH SHARP RISES IN RIVER LEVELS
DEVLOPING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

OCCASIONAL HEAVY RAIN THURSDAY AND THURSDAY NIGHT WILL RESULT IN
SHARP RISES IN SMALL STREAMS AND RIVER LEVELS WITH POSSIBLE FLOODING
DEVELOPING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF RAIN LIKELY WILL BE NEEDED FOR THE NEXT FEW DAYS.

Event by event

4 high wind. Local standard time, as filed.

High Wind, Central Oregon Coast

When
January 29, 2:00 AM PST to January 30, 2:00 AM PST
Where
Central Oregon Coast forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
COASTAL OBSERVING STATION

High Wind, Northern Oregon Coast

When
January 29, 2:00 AM PST to January 30, 2:00 AM PST
Where
Northern Oregon Coast forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
COASTAL OBSERVING STATION

High Wind, Central Willamette Valley

When
January 29, 2:00 AM PST to January 30, 2:00 AM PST
Where
Central Willamette Valley forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
NEWSPAPER

High Wind, Coast Range of Nw Oregon

When
January 29, 2:00 AM PST to January 30, 2:00 AM PST
Where
Coast Range of Nw Oregon forecast zone
Measured
75 kt (86 mph) measured gust
Reported by
OTHER FEDERAL AGENCY

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2004Every state in 2004This day in weather historyWarnings in Oregon, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5384283, 5384284, 5384285, 5384286.